Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jan 16, 2020, 8:39 AM EST for Erie County, Livingston County, Wyoming County, New York. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 16, 2020, 8:39 AM EST (13:39 UTC)
- Expired
- Jan 16, 2020, 10:15 AM EST
- In force
- 96 min
- Issued by
- NWS Buffalo, NY
Counties Erie County, NY, Livingston County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 52 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962
WWUS81 KBUF 161339
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
839 AM EST Thu Jan 16 2020
NYZ010>013-085-161515-
Livingston-Southern Erie-Wyoming-Genesee-Northern Erie-
839 AM EST Thu Jan 16 2020
...AN AREA OF HEAVY SNOW WILL AFFECT WYOMING...NORTHEASTERN ERIE...
SOUTHWESTERN LIVINGSTON AND SOUTHWESTERN GENESEE COUNTIES...
At 837 AM EST, an area of heavy snow was located along a line
extending from near Pavilion to near Kenmore, extending through the
city of Buffalo. Movement was southeast at 20 mph.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Kenmore,
Depew, Tonawanda, Amherst, Lancaster, Hamburg, Geneseo, East Aurora,
Williamsville, Dansville, Darien Lakes State Park, Letchworth State
Park, Grand Island, Elma and Marilla.
This includes the following highways...
Interstate 90 between exits 57 and 49.
Use extra caution if you must travel into or through this dangerous
band of heavier snow. Rapid changes in visibility and potentially
slick roads are likely to lead to accidents.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4249 7784 4252 7784 4252 7798 4265 7878
4279 7894 4292 7890 4299 7901 4302 7902
4304 7901 4288 7793 4258 7749 4258 7766
4253 7766 4253 7772 4247 7772
$$
FriesWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jan 16, 7:16 AM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jan 16, 7:16 AM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
716 AM EST Thu Jan 16 2020
.SYNOPSIS...
Low pressure over Central NY this morning will track east to New
England and the Gulf of Maine through this morning. Rain showers
this morning have mostly changed to snow as cold air moves in across
the region. Lake effect snow along with blowing snow will cause
travel issues in some areas today. High pressure moves in for Friday
before the next area of low pressure causes a mixture of snow, sleet
and rain over the weekend. Cooling temperatures from Sunday through
the middle of next week will bring daytime highs below normal.
&&
.NEAR TERM /THROUGH TONIGHT/...
Rain showers have mostly transitioned to snow south of Lake Ontario
this morning as temperatures have cooled. Snow is coming onshore
east of Lake Ontario as the area of low pressure crosses CNY and the
combination of a trough along with terrain enhancement increase snow
coverage east of Lake Ontario this morning. Temperatures are
currently in the low to mid 30s across the area, but are slowly
cooling with cold air advection.
The area of low pressure over CNY will continue to track east to New
England and the Gulf of Maine through the morning, before tracking
out to sea through the remainder of today, strengthening as it
tracks east. North of this area of low pressure, and just north of
Lake Ontario this morning a weak cold front/ mid level trough that
will drop south across the area later this morning. Weak cold air
advection behind the passing low pressure will slowly cool
temperatures. As the front/trough crosses the area increasing cold
air advection will continue to cause temperatures to drop today.
Most locations across the area should expect any lingering rain
showers to change over to snow through the early morning.
With the passing trough, widespread snow showers will develop across
the area from just before daybreak through the mid morning time. A
tightening pressure gradient behind the passing low and an
approaching area of high pressure from the west will cause winds to
increase this morning and afternoon. Combined with falling snow,
winds will cause areas of blowing snow and drifting of snow through
the day as snow falls and temperatures cool. Snowfall for areas with
general widespread snow and then some lake enhancement should
generally be around 1 to 4 inches with most of this snow falling
through the late morning. As temperatures cool, a lake response will
develop off of both Lake Erie and Lake Ontario. 850H temps will cool
from around -6C early this morning to -10C this afternoon and to
around -15C by the evening. As the 850H temps cool precip will
transition from synoptic to lake and orographic enhanced to lake
effect through the day.
Off of Lake Erie, the northwest flow combined with lingering
synoptic moisture will create a Lake Huron to Lake Erie connection
with a multi band setup initially along with orographic lift across
the Western Southern Tier and Wyoming and Southern Erie counties. As
synoptic moisture decreases later in the afternoon and into the
evening, some of the weaker bands will dissipate and a singular band
should develop downstream of the best convergence over Lake Huron
extending across Lake Erie. The lake response will weaken through
the evening into tonight off of Lake Erie as increased ridging from
an approaching area of high pressure lowers equilibrium heights in
addition to decreasing synoptic moisture from the departing trough.
Southeast of Lake Erie, snowfall totals of 4 to 8 inches can be
expected with the best snow amounts across the higher terrain
and where the lake snow band sets up for the longest.
Off of Lake Ontario, lake enhancement through the early afternoon
will transition to purely lake effect southeast of the lake as the
northwest flow brings a Georgian Bay connection across the lake and
onshore. Areas from eastern Wayne to western Oswego counties should
see the greatest focus of the lake band as the ~310 degree flow
concentrates the band in this area. Equilibrium heights southeast of
Lake Ontario will also drop off through the evening into the
overnight tonight as ridging increases and the synoptic moisture
decreases. Snowfall totals under the most persistent snows will
be around 4 to 8 inches southeast of Lake Ontario. The Tug Hill
can also expect around 4 to 8 inches due to earlier terrain
enhancement with the synoptic snow and lake enhanced snow after.
Lake effect snow will linger through the night along the south
shore of the lake where the lake may provide just enough
moisture through the night to continue light snow.
Temperatures today will have an early day high in the upper 20s to
low 30s and drop to the upper teens to mid 20s by the late
afternoon.
Tonight, outside of the linger light lake effect snow, some snow
showers will be possible across the area with only a few tenths of
an inch of snow expected. Temperatures tonight will be in the single
digits below zero east of Lake Ontario and in the upper single
digits to low teens south of Lake Ontario. Winds tonight will weaken
through the night as the area of high pressure approaches from the
west and the tight pressure gradient relaxes.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Weak northerly flow persisting just ahead of the approaching
surface and 850 mb ridges should maintain at least some weak
lake effect/upslope snows into Friday. The activity should be at
a minimum by midday, but probably not completely done until
mid/late afternoon. Additional snowfall amounts will be minimal
and likely under an inch. Much colder air will continue to
spread into the region, with temperatures barely getting out of
the teens and probably remaining in the single digits east of
Lake Ontario, making Friday the coldest day in nearly a month.
Wind chills below zero during the morning only improving into
the single digits by afternoon.
Friday night, all models are dry with the ridge axis sliding
into the area leading into the weekend system. It should be
even colder than Thursday night as winds drop off as surface
high shifts just past the region. The coldest readings will be
east of Lake Ontario possibly as cold as 10 to 15 below,
increasing clouds farther west will keep readings up a bit.
Attention then turns to the next system moving in on Saturday.
The surface low is expected to track through the Midwest into
the Great Lakes on Saturday with 00z guidance fairly consistent
in a track through northern/central Lower Michigan into Ontario.
A southwesterly low level jet of nearly 50 knots will transport
abundant moisture into the area. With a cold layer in place,
snow will quickly ramp up Saturday morning. Steady snow will
likely remain through the day for eastern areas, with even a
period of heavier snow, when strong lift intersects with the
optimal snow growth producing possible snowfall rates up to at
least an inch per hour for a time. Several inches of snowfall
should accumulate by evening.
Farther west, an elevated warm layer will push in with a period of
mixed precipitation developing, with areas closer to the Lake
Erie shore including Buffalo likely transitioning over to all
rain for a time as surface temperatures go well above freezing.
This transition will greatly limit snowfall amounts.
As the trailing cold front pushes across the area Saturday
evening and night, cold air will come rushing in, and soundings
will quickly become drastically unstable in the lower levels. A
nice push of differential PVA works with these lapse rates to
probably yield a quick push of snow along and just behind the
front for everyone before moisture peels off and lake effect
becomes the predominant issue. As this occurs, and concurrent
with the cold frontal passage, wind off the deck starts to ramp
up toward 50 kts, and given unstable low level lapse rates, this
will yield a wind post-frontal period across the area. However,
given the exceedingly wet snow ahead of the front, it probably
will take a bit before blowing snow would become a concern, and
most areas other than the inland North Country will not have
seen enough snow to make blowing snow an issue until late into
Saturday night.
As lake effect ramps up in cold advection overnight Saturday
night into Sunday, the Lake Erie band will start near Buffalo
then wander southward as the boundary layer cools. Quick wet
accumulations may be possible in Buffalo before the much more
efficient snows drift with the band toward the Boston Hills and
points southward. SLRs rapidly ramp up toward 20:1 as this
occurs, as well. Similarly, the same thing happens east of Lake
Ontario on Sunday, with a dominant band likely east of Lake
Ontario to dump high ratio lake snows on and near the Tug Hill.
Headlines in both locations will be likely.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Lake effect snows will continue east of the lakes for much of
the early portion of next week as cold continues to reside and
pinwheel across the Great Lakes. What's interesting about this
pattern is while the ensembles all yield a few days of cold air,
the formation of a coherent Hudson Bay low is utterly lacking,
thus while the long term portion of the 7 day remains cold, it
would seem difficult for it to be entrenched much beyond that as
there is no large scale forcing for longitudinal transport of
cold air into the eastern CONUS.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Weak low pressure currently crossing the area with an area of
rain, mixing with snow from KROC to KART, with cigs IFR/MVFR.
The rain or rain/snow mix will change to widespread snow with
areas of blowing snow this morning with prevailing IFR to MVFR
cigs and vsby. Brief LIFR vsby could occur during heavier snow
showers. In the wake of the low pressure system, strengthening
winds from the northwest are also expected with gusts over 25
knots common at the TAF sites mid morning onward.
The snow will diminish to scattered lake effect snow showers late
this afternoon into tonight with mainly MVFR cigs and visibility,
though brief IFR visibility will occur in heavier lake effect snow
showers southeast of the lakes.
Outlook...
Friday...A chance of snow showers early with local MVFR/IFR,
otherwise VFR.
Saturday...MVFR/IFR with snow, possibly changing to a wintry mix
across Western NY.
Sunday and Monday...MVFR/IFR due to lake effect snows and blowing
snow east of the lakes.
&&
.MARINE...
Low pressure just east of Lake Ontario this morning will track
toward New England and the Gulf of Maine through the morning,
strengthening in the process. West to northwest winds will rapidly
increase in the wake of this system this morning, with Small Craft
Advisory conditions on both Lakes Erie and Ontario. The winds will
slowly diminish from west to east tonight, then become light on
Friday as high pressure builds over the eastern Great Lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 6 PM EST this evening for NYZ007-
008-012-019-020-085.
Winter Weather Advisory until 5 AM EST Friday for NYZ006.
Wind Chill Advisory from 2 AM to 11 AM EST Friday for NYZ006-
008.
Winter Weather Advisory until 6 AM EST Friday for NYZ004-005.
MARINE...Small Craft Advisory until 4 AM EST Friday for LEZ040-041.
Small Craft Advisory until 10 PM EST this evening for
LOZ030.
Small Craft Advisory until 7 AM EST Friday for LOZ043-044.
Small Craft Advisory until 4 AM EST Friday for LOZ042.
Small Craft Advisory from 11 AM this morning to 7 AM EST
Friday for LOZ045.
&&
SYNOPSIS...SW
NEAR TERM...SW
SHORT TERM...Fries/TMA
LONG TERM...Fries
AVIATION...JLA/TMA
MARINE...Hitchcock/SWHazardous weather outlook, Jan 16, 5:12 AM EST, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 512 AM EST Thu Jan 16 2020 NYZ001>003-010-011-013-014-021-171015- Niagara-Orleans-Monroe-Northern Erie-Genesee-Livingston-Ontario- Allegany- 512 AM EST Thu Jan 16 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. A strengthening storm system moving across New England will produce wind gusts to 40 mph over the region today while also supporting lake snows that will accumulate one to three inches. The strong winds will result in blowing snow in some areas that will greatly reduce visibilities. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Deep low pressure will move across the region this weekend. This system will produce widespread accumulating snow on Saturday and strong winds Saturday night and Sunday. Additional accumulations of lake effect snow will take place on Sunday when the strong winds will support blowing and drifting snow in open areas. Poor travel conditions will be possible both days of the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-171015- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 512 AM EST Thu Jan 16 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Deep low pressure will move across the region this weekend. This system will produce widespread accumulating snow on Saturday and strong winds Saturday night and Sunday. Significant accumulations of lake effect snow will be likely on Sunday when the strong winds will support blowing and drifting snow in open areas. Poor travel conditions will be possible both days of the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-005-171015- Wayne-Northern Cayuga- 512 AM EST Thu Jan 16 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Deep low pressure will move across the region this weekend. This system will produce widespread accumulating snow on Saturday and strong winds Saturday night and Sunday. Additional accumulations of lake effect snow will take place on Sunday when the strong winds will support blowing and drifting snow in open areas. Poor travel conditions will be possible both days of the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-171015- Jefferson- 512 AM EST Thu Jan 16 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Deep low pressure will move across the region this weekend. This system will produce widespread accumulating snow later Saturday and strong winds Saturday night and Sunday. Additional accumulations of lake effect snow will take place on Sunday when the strong winds will support blowing and drifting snow in open areas. Poor travel conditions will be possible both days of the weekend. There will be a period of strong west winds Saturday night into Sunday. The combination of strong onshore flow, high waves, and high water levels may bring an increased risk of lakeshore flooding along the Lake Ontario shore. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-171015- Oswego- 512 AM EST Thu Jan 16 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Deep low pressure will move across the region this weekend. This system will produce widespread accumulating snow on Saturday and strong winds Saturday night and Sunday. Significant accumulations of lake effect snow will be likely Sunday when the strong winds will support blowing and drifting snow in open areas. Poor travel conditions will be possible both days of the weekend. There will be a period of strong west winds Saturday night into Sunday. The combination of strong onshore flow, high waves, and high water levels may bring an increased risk of lakeshore flooding along the Lake Ontario shore. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ008-171015- Lewis- 512 AM EST Thu Jan 16 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Deep low pressure will move across the region this weekend. This system will produce widespread accumulating snow later Saturday and strong winds Saturday night and Sunday. Additional accumulations of lake effect snow will take place on Sunday when the strong winds will support blowing and drifting snow in open areas. Poor travel conditions will be possible both days of the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-171015- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 512 AM EST Thu Jan 16 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jan 16, 8:39 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
839 AM EST Thu Jan 16 2020
NYZ010>013-085-161515-
Livingston-Southern Erie-Wyoming-Genesee-Northern Erie-
839 AM EST Thu Jan 16 2020
...AN AREA OF HEAVY SNOW WILL AFFECT WYOMING...NORTHEASTERN ERIE...
SOUTHWESTERN LIVINGSTON AND SOUTHWESTERN GENESEE COUNTIES...
At 837 AM EST, an area of heavy snow was located along a line
extending from near Pavilion to near Kenmore, extending through the
city of Buffalo. Movement was southeast at 20 mph.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Kenmore,
Depew, Tonawanda, Amherst, Lancaster, Hamburg, Geneseo, East Aurora,
Williamsville, Dansville, Darien Lakes State Park, Letchworth State
Park, Grand Island, Elma and Marilla.
This includes the following highways...
Interstate 90 between exits 57 and 49.
Use extra caution if you must travel into or through this dangerous
band of heavier snow. Rapid changes in visibility and potentially
slick roads are likely to lead to accidents.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4249 7784 4252 7784 4252 7798 4265 7878
4279 7894 4292 7890 4299 7901 4302 7902
4304 7901 4288 7793 4258 7749 4258 7766
4253 7766 4253 7772 4247 7772
FriesThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 6:23 AM EST | Wind Chill Advisory | BUF | Jefferson, Lewis, Oswego | 28 hr |
| Jan 16, 9:26 AM EST | Special Weather Statement | BUF | Cattaraugus | 94 min |
| Jan 16, 9:34 AM EST | Special Weather Statement | BUF | Monroe, Orleans | 86 min |
| Jan 16, 10:16 AM EST | Special Weather Statement | BUF | Allegany | 74 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.